For those with Thyroid problems

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

For those with Thyroid problems

Postby Saundra Hearn on July 2nd, 2004, 10:55 pm

My Doctor (not neuro) told me today to go off my thyroid meds for a week and see how the twitching does, also referred me to a Endroconolgist(I know thats not spelled right) I'll keep you all informed, because I know there have been questions in the past on this site about thyroid and twitching.
Saundra Hearn
Selfless giver of time
Selfless giver of time
 
Posts: 133
Joined: May 18th, 2004, 7:12 pm

4 years and counting Thyroid??

Postby serafine on October 18th, 2004, 8:05 pm

Hi I have had twitches now for 4 years with no weekness. I went to several doctors and they just said that it was bfs or stress. So I forgot about it over the years. Last month the twitch started in my eye lid and it is driving me crazy. I have never had a EMG because no doctor recommended it. I know it is not ALS so I am not sure if I should bother with a EMG. I have been taking Synthroid the past 5 years and read a couple posts on how it could be a link. If anyone is in the same situation I would love to hear your thoughts. Thanks
serafine
New Member
New Member
 
Posts: 2
Joined: October 18th, 2004, 5:27 pm

Thyroid meds and BFS

Postby Davey on November 16th, 2004, 2:43 pm

I don't have a link between thyroid meds and BFS.

My twitching started in June 2001, and as part of my diagnostic tests I learned that I was hypothyroid. So it wasn't until after I started with BFS that I began taking synthroid. I notice no difference when I take my thyroid or when I don't (some days I just forget to take it).
Cheers,

Dave

Proud sufferer of Cramp-Fasciculation Syndrome since June 2001.

"Do not fear death tomorrow so much that you forget to live today."
User avatar
Davey
Selfless giver of time
Selfless giver of time
 
Posts: 246
Joined: August 29th, 2002, 5:14 pm
Location: West Lafayette, IN

Postby LeeNC on November 16th, 2004, 10:10 pm

Serafine, wish we could point to thyroid as a cause for BFS. In some cases, thyroid imbalances do cause twitching, I believe. When I started twitching, my GP did bloodwork, including a thyroid check. If thyroid had caused this, I would have gotten treatment for it, and the symptoms would have gone away...and I wouldn't be here.

So what I mean is, in many cases we just don't know WHAT causes the twitching, etc. It's something we can live with, though, and that's a valuable reassurance from this board.

I haven't had an EMG either. Seems everyone here has had symptoms similar to mine, and those who've had EMGs have had no red flags. So for the time being, I'm not going there. The best advice I've seen here is: If a clean EMG would really make you feel better, then go get one.

Saundra, let us know what your endocrinologist has to say in your case.

--LeeNC
LeeNC
Hero
Hero
 
Posts: 350
Joined: September 16th, 2004, 10:33 am
Location: North Carolina, US

Postby Saundra Hearn on November 18th, 2004, 12:25 am

LeeNC,

My Endrocrinologist did not feel my hypothyroid was the problem, however he did up my thyroid level meds, and no it did not help, in fact the last few days I have been twitching more then ever! But thank God I am past the fear of ALS and I have just accepted Bfs is something I guess I'll be living with.
Saundra Hearn
Selfless giver of time
Selfless giver of time
 
Posts: 133
Joined: May 18th, 2004, 7:12 pm

Postby LeeNC on November 18th, 2004, 8:00 pm

Saundra:

Right on, woman. That's the attitude that will keep you going.

--LeeNC
LeeNC
Hero
Hero
 
Posts: 350
Joined: September 16th, 2004, 10:33 am
Location: North Carolina, US

For anyone who wants to know how thyroid replacement works

Postby Davey on February 17th, 2005, 6:39 pm

This comes from my brother, a doctor:

Without giving you a long dissertation on thyroid metabolism, here is what you need to know.

The thyroid gland produces two hormones, T4 and T3 in response to
stimulus from TSH. In the body, most of your T4 and T3 are bound to
proteins, which makes them inactive to the cells (it will not move into
the cells when bound by protein). However there are small amounts of
both free T4 and free T3 available for your cells. Relatively speaking,
you have many more times the total T4 floating around than T3. On the
cellular level, because of differences in the affinity of T4 and T3 to
bind to proteins (T4 binds better to these proteins than T3), your cells
see more T3. So to your cells, T3 is the most important. Follow? Now,
add to this that your body takes T4, once it is released from the
thyroid gland, and converts some of it into T3. So to your body, T3 is
the primary hormone that influences your cells - so T4 essentially
functions as a substrate for the production of T3 for your body. At
first glance, you might think, why not give me T3? Good question.
Let's look at what happens when you take synthroid.

So we give you synthroid. Yes, that causes an increase in your body's
T4 level. Most of that gets bound by those proteins, making it
biologically inactive, but small amounts move from bound to unbound as
needed. Then the body performs that gradual process by which T4 gets
converted to T3 by the body for your cells to use. That conversion of
T4 to T3 is the key step. This step keeps you from feeling a spike
after you take your synthroid in most instances. It allows us to load
you up once a day, allowing your body to replace the used up T4
(converted to T3). This way you should not get a spike. In fact, some
authorities say you can take up to three tablets at a time to make up
for missed tablets! Essentially your dose is really replacing the
supply that gets turned into the real hormone, T3.

Okay, so why not T3? The problem with T3 is it is, by far, the
predominant metabolically active hormone. If I gave you T3, you would
really ping for a while, then crash later. You would need to take it 4
times a day, and would feel like you were on a roller coaster. Some
people have tried combining small amounts of T3 with synthroid. The big
danger is if it is too much T3, you get palpitations, rapid heart beat,
and worse. You can actually really hurt someone with that. They do
make a thyorid hormone product with both - dessicated thyroid. The
problem has been with consistency (it is made from real, dessicated
thyroid, so the potency varies)

Because synthroid is not the major active hormone, we can give it once a
day. Now, be sure that you are taking it on an empty stomach (nothing
for an hour afterward). Enhances absorption.... Another thing to note
is that it can take up to 6 months for your body to adjust to a change
in dose. Be patient. (I know, easy to say for me).

Probably more than you wanted to know...
Cheers,

Dave

Proud sufferer of Cramp-Fasciculation Syndrome since June 2001.

"Do not fear death tomorrow so much that you forget to live today."
User avatar
Davey
Selfless giver of time
Selfless giver of time
 
Posts: 246
Joined: August 29th, 2002, 5:14 pm
Location: West Lafayette, IN

For anyone who wants to know how thyroid replacement works

Sponsor

Sponsor
 


Return to Symptom Management

Who is online

Users browsing this forum: No registered users and 2 guests